Alert archive / Virginia / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 124, NWS Blacksburg, VA

May 24, 1998Alleghany County, Botetourt County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at May 24, 1998, 8:22 PM EDT for Alleghany County, Botetourt County, Virginia. It was in force for 33 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 24, 1998, 8:22 PM EDT (00:22 UTC)
Expired
May 24, 1998, 8:55 PM EDT
In force
33 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

Counties Alleghany County, VA, Botetourt County, VA

What was reported inside it

TimeReportWhereRemark
May 24, 8:25 PM EDTHail 1Lowmoor, VA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 0.4 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 1998-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1309 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 1998-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 229 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1309 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
553 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
229 m²/s²
0-3 km storm-relative helicity
289 m²/s²
Significant tornado parameter
2.2
Supercell composite
8.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

644 
WUUS01 KRNK 250022 RRA
SVRRNK
VAC005-023-250055-

BULLETIN--IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
822 PM EDT SUN MAY 24 1998

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN ALLEGHANY COUNTY IN WEST CENTRAL VIRGINIA.
  NORTHERN BOTETOURT COUNTY IN WEST CENTRAL VIRGINIA.

* UNTIL 855 PM EDT.

* AT 821 PM EDT... BLACKSBURG DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 28 MILES EAST SOUTHEAST OF LEWISBURG OR 7 MILES WEST
  OF GALA MOVING EAST AT 30 MPH.

* SEVERE WEATHER IS EXPECTED TO REACH...
  GALA                            AROUND 835 PM EDT..
  EAGLE ROCK                      AROUND 835 PM EDT..

<< CALL TO ACTION >> SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING
DAMAGING WINDS AND LARGE HAIL.  MOVE TO A PLACE OF SAFETY
IMMEDIATELY.

.END/DOC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 2:20 PM EDT, 6 hours 2 minutes earlier.

Area forecast discussion, May 24, 2:20 PM EDT, 6 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
220 PM EDT SUN MAY 24 1998

RECOMMENDATIONS...
KEEP POPS IN FOR TONIGHT. LOWER MOS HIGHS FOR MEMORIAL DAY.

DISCUSSION...
SAT PIX SHWD PLENTY OF CLOUDS ACRS CWA. HOWEVER...THERE HAVE BEEN A
FEW BREAKS. KFCX 88D AT 1725Z HAD A COUPLE OF SHOWERS ACRS THE SCOPE.
A FEW THUNDERSTORMS NOTED ACRS NRN WV. ONE CELL SOUTH OF EKN HAD
MOVEMENT OF 270 AT 29. DIALING UP ILN 88D SHWD SOME THUNDERSTORMS IN
OH WITH COVERAGE AND INTENSITY DIMINISHING DURG THE LAST TWO HOURS.
SFC CHRT PLACES LOW CENTER NEAR LAF WITH WARM FRNT EXTENDING EAST
ACRS ERN KY/ERN TN THEN SOUTH TO SC. A WEAK HIGH WAS ANCHORED ACRS
VA/NC. INTERESTING TO NOTE THE H5 VORTLOBE AXIS ACCORDING TO THE
MODELS EXITS FA BY 00Z. ETA PROGS HIGH CAPES ARD 1,000 TO 2500
ACRS FA. SOME LOW LVL CVRGNC AND LIS OF MINUS 4 OR SO WOULD SUPPORT
MENTION OF SHWRS/THUNDERSTORMS IN FORECAST. CD HAVE ANOTHER MCS
DEVLOP AND DROP SE IN VCNT OF FNTL BNDY. SFC LOW PROG TO LIGT
NORTHARD AND THUS EVENTUALLY PUSH FNT NORTH OF FA. ANYHOW...
FOR TONIGHT AND MEMORIAL DAY...MOSTLY CLOUDY WITH SHOWERS AND
THUNDERSTORMS. LOWS WILL VARY FRM MID 50S TO LOWER 60S. HIGHS WL RNG
FROM MID 70S TO LOWER 80S.
A FEW NUMBERS....
ROA 58/79/60/80 4334
LYH 59/80/60/82 4234
DAN 63/82/64/84 4234
BLF 57/75/59/77 5344
RNK 58/76/58/79 5333
KK

In the hours before

Special weather statement, May 24, 8:12 PM EDT, 10 minutes before
WVZ043-045-250510-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
812 PM EDT SUN MAY 24 1998

...TORNADO WATCH FOR PART OF SOUTHEAST WEST VIRGINIA UNTIL 100 AM...

THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH WHICH
INCLUDES SUMMERS AND GREENBRIER COUNTIES IN SOUTHEAST WEST
VIRGINIA. THIS WATCH IS IN EFFECT UNTIL 100 AM. SCATTERED STRONG
THUNDERSTORMS WILL CONTINUE TO MOVE THROUGH THE AREA THE REST OF
THE EVENING.

REMEMBER... A TORNADO WATCH MEANS THAT TORNADOES ARE POSSIBLE IN
AND NEAR THE WATCH AREA. LARGE HAIL... DAMAGING WINDS... AND
TORRENTIAL RAINFALL MAY ALSO OCCUR. BE READY TO SEEK A PLACE OF
SAFETY IF A WARNING IS ISSUED FOR YOUR AREA.

JJ

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 9:28 PM EDTSevere Thunderstorm WarningRNKTazewell47 min
May 24, 10:01 PM EDTSevere Thunderstorm WarningRNKGiles49 min
May 24, 10:26 PM EDTSevere Thunderstorm WarningRNKMontgomery34 min
May 24, 10:36 PM EDTSevere Thunderstorm WarningRNKSmyth34 min
May 24, 11:01 PM EDTSevere Thunderstorm WarningRNKMontgomery, Roanoke, City of Roanoke, City of Salem49 min
May 24, 11:01 PM EDTSevere Thunderstorm WarningRNKCity of Radford49 min
May 24, 11:18 PM EDTSevere Thunderstorm WarningRNKGrayson32 min
May 25, 5:08 PM EDTSevere Thunderstorm WarningRNKHalifax32 min

Nearby

Severe Thunderstorm Warnings in Virginia, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.